Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 39, NWS Duluth, MN

July 16, 1997Sawyer County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jul 16, 1997, 2:43 PM CDT for Sawyer County, Wisconsin. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1997, 2:43 PM CDT (19:43 UTC)
Expired
Jul 16, 1997, 3:45 PM CDT
In force
62 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Sawyer County, WI

The radar

The Duluth radar (KDLH), 134 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 3:40 PM CDTThunderstorm Wind 50Radisson, WILarge trees were blown down. Wind speed is estimated.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 1:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1997-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1997-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2708 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDLH 161943 RRA
SVRDLH
WIC113-162045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
243 PM CDT WED JUL 16 1997
 
THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST WISCONSIN
 
   ...SAWYER COUNTY
 
AT 240 PM CDT...DULUTH DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
10 MILES SOUTHEAST OF HAYWARD. THE SEVERE STORM WAS MOVING SOUTHEAST
AT 20 MPH.
 
THIS SEVERE STORM HAS THE POTENTIAL TO PRODUCE DAMAGING HAIL TO 2
INCHES.
 
THIS STORM WILL MOVE THROUGH THE RURAL AREAS REACHING THE VICINITY OF
WINTER AND LORETTA BY 330 PM CDT.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
WJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:35 PM CDT, 8 minutes earlier.

Area forecast discussion, Jul 16, 2:35 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CDT WED JUL 16 1997

PROBLEM OVERNIGHT WILL BE THUNDERSTORMS.

CONVECTION FIRED IN NORTHWEST WISCONSIN EARLIER THIS AFTERNOON
ALONG A WEAK SFC BOUNDARY AND WAS AIDED BY A VORT TAIL THAT
HAS SINCE MOVED EAST. THERE ALSO APPEARS TO BE A DEWPOINT BOUNDARY IN
NORTHWEST WISCONSIN. AIR AT THE SFC IS QUITE JUICY WITH DEWPOINTS
IN THE LOWER 60S IN NORTHERN MINNESOTA AND IN THE LOWER 70S IN
NORTHWEST WI.

MOST OF CONVECTION AS MOVED OUT OF THE AREA BUT ETA SHOWS CONFLUENT
FLOW FROM THE SURFACE TO H7 FROM CENTRAL NORTH DAKOTA INTO CENTRAL
MINNESOTA. THIS ACTING TO TIGHTEN TEMPERATURE GRADIENT AND IS
RESULTING IN FROTOGENESIS. FEEL NORTHWEST CWA...INL...CDD...WILL
SEE A CHANCE FOR THUNDERSTORMS THROUGH ABOUT MIDNIGHT...WITH A BETTER
CHANCE ACROSS NW WI AND FM BRD TO HINCKLEY. A H5 VORT MAX WILL
MOVE SOUTHEAST ACROSS MINNESOTA TONIGHT AIDING IN CONVECTION.
NORTHWEST WISCONSIN S6HOULD ALSO HAVE OLD CONVECTIVE BOUNDARIES
AROUND FROM EARLIER CONVECTION TO INCREASE THEIR CHANCES.

AS FOR TEMPERATURES...FWC GUIDANCE LOOKS PRETTY GOOD EXCEPT I
THINK INL AND ARROWHEAD WILL BE AROUND 60.

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:25 AM CDTSevere Thunderstorm WarningDLHDouglas, Washburn35 min
Jul 16, 10:27 AM CDTSevere Thunderstorm WarningDLHAshland, Bayfield63 min
Jul 16, 11:05 AM CDTSevere Thunderstorm WarningDLHDouglas55 min
Jul 16, 11:26 AM CDTSevere Thunderstorm WarningDLHAshland, Iron49 min
Jul 16, 12:18 PM CDTSevere Thunderstorm WarningDLHIron57 min
Jul 16, 3:00 PM CDTSevere Thunderstorm WarningDLHPrice60 min
Jul 16, 3:28 PM CDTTornado WarningDLHSawyer47 min
Jul 16, 3:57 PM CDTSevere Thunderstorm WarningDLHPrice63 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.